Canonical lossless state-space systems: Staircase forms and the Schur algorithm

Ralf L. M. Peeters*, Bernard Hanzon, Martine Olivi

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review


Anew finite atlas of overlapping balanced canonical forms for multivariate discrete-time lossless systems is presented. The canonical forms have the property that the controllability matrix is positive upper triangular up to a suitable permutation of its columns. This is a generalization of a similar balanced canonical form for continuous-time lossless systems. It is shown that this atlas is in fact a finite sub-atlas of the infinite atlas of overlapping balanced canonical forms for lossless systems that is associated with the tangential Schur algorithm; such canonical forms satisfy certain interpolation conditions on a corresponding sequence of lossless transfer matrices. The connection between these balanced canonical forms for lossless systems and the tangential Schur algorithm for lossless systems is a generalization of the same connection in the SISO case that was noted before. The results are directly applicable to obtain a finite sub-atlas of multivariate input-normal canonical forms for stable linear systems of given fixed order, which is minimal in the sense that no chan can be left out of the atlas without losing the property that the atlas covers the manifold. (c) 2007 Elsevier Inc. All rights reserved.

Original languageEnglish
Pages (from-to)404-433
Number of pages30
JournalLinear Algebra and Its Applications
Issue number2-3
Publication statusPublished - 1 Sept 2007


  • lossless systems
  • input-normal forms
  • output-normal forms
  • balanced canonical forms
  • model reduction
  • MIMO systems
  • tangential Schur algorithm

Cite this